|natural testosterone booster
Jun 17, 2002
I'm 30 years old and found out I am HIV positive 5 months ago. I stared taking combivir and viramune and was switched to epivir,viramune and viread due to azt side effects. I am experiencing fatigue and and occasional shaky feeling upon physical exertion. I'm not anemic and have a "normal" testosterone level, yet my libido has declined. I realize that dealing with the news that I am hiv positive has certainly depressed me, but I don't want to take an antidepressiant for two reason: 1 I don't want to feel numb to lifes ups and downs and 2. I don't want my liver to have to process another med. ( I'm saving it for rum and cokes). Is there a supplement that would cause me to increase my testosterone levels "naturally". I just can not seem to get back to my normal happy self.
I read an article about short interfering RNA and genetically altered bone marrow. Have you heard of this and do you think anything will be developed to get us all back to "normal"? I asked my Doctor about it and his response was "We are not doing any research like that here". He is planning treatment interruptions and possible participation in a clinical trial. Guess I feeling like a guinea pig.
Response from Dr. Frascino
Hey Mr. Iluvitalian,
So you asked your doctor about short RNA's and bone marrow and he answers back, "We are not doing any research like that here." Hmmmm . . . . Well, that's nice, but doesn't exactly answer your question now does it? If you tell him your left foot hurts, does he answer back that the inside of your nose looks fine? So let me tell you what we know about "gene silencing." Basically, it's trying to use one of nature's oldest defenses against disease to help fight AIDS. It's a bit complicated, but basically employs tiny pieces of RNA - the coded molecules that contain blueprints for many viruses - to smother the production of new viruses inside infected cells. Technically, this is called "RNA interference" or "gene silencing." Although it's a very old mechanism, it was only discovered in 1998. What you read about were attempts to design RNA's that would silence HIV genes, thereby turning off HIV production. It would be pretty nifty if we could manipulate the HIV on and off switch now wouldn't it? The experiments are a very long way from producing even an experimental drug that could be tried in humans, but it does open up a whole new area of research. Genetically altered bone marrow is another avenue of research. All the cells in the immune system are generated from "stem" cells. Attempts are being made to genetically alter stem cells (and other cells as well) to make them immune to HIV. Again, this is very preliminary research, so don't look to find these products on your pharmacist's shelves anytime soon.
Now on to your problem. Fatigue is one of the most common and annoying symptoms those of us with HIV have to cope with. There are numerous potential causes, and often more than one cause is involved in making us feel wiped out. Common causes to consider include:
1. Inadequate rest, sleep, diet, and/or exercise. Working (or playing) too hard is often accompanied by poor nutrition and insufficient rest, sleep, and exercise. An HIV-knowledgeable nutritionist might be able to help you evaluate the adequacy of your diet and exercise program. Learning to cohabitate with this annoying virus does mean we need to adjust our lifestyle - taking pills, increased time for rest, doctor's visits, etc. "Getting back to your normal happy self" is possible, but you will need to adjust to the new reality of being HIV-positive.
2. Psychological causes. Learning that you are HIV-positive can be devastating, at least at first. Virtually all of us who are HIV-positive have periods of feeling upset, worried, anxious, or depressed. Anxiety and depression are frequently associated with fatigue insomnia, loss of appetite, and difficulty concentrating. Counseling and/or support groups may be quite helpful and allow you to avoid antidepressants or anti-anxiety medication, thereby saving your liver for those rum and cokes!
3. Endocrine abnormalities. Your testosterone is "normal" but your libido is down - so to speak. Just how "normal" is your testosterone? You are 30, which means your levels should be fairly high, especially if you are Italian or just "luvItalians." If you are just barely in the normal range or have a progressively declining testosterone level, supplementation might be helpful. Despite what you may hear in your local health food and vitamin shop or on late night infomercials, products like "Get-it-up/Keep-it-up" really do not increase testosterone levels. The only "natural" way to increase your level is to exercise. Why else would so many good-looking horney guys go to the gym every day? So bottom line, first check to see how "normal" your normal levels is. Consider checking your free (active) testosterone as well as the total testosterone level, and also see if you are normal for age-matched controls. Second, hit the gym!
There are other potential hormonal causes for fatigue, including adrenal insufficiency and thyroid problems, but I'm assuming your doctor checked for these already.
4. Anemia. Glad you checked for this, as it's one of the most common causes. Keep an eye on your hemoglobin. Lower range of normal is 14 g/dL for guys and 12 g/dL for gals.
5. Medication side effects. Certainly your system is still getting used to having medications on board all the time. Fatigue can be a side effect of almost any medication, herb, or dietary supplement. This time of year, watch out for allergy products containing antihistamines.
These are just some of the potential causes, but it's at least a start. As for clinical trials, don't let yourself be treated like a guinea pig or feel coerced into signing on to any clinical research program. As for your doctor "planning treatment interruptions," just who is taking these pills, you or him? He shouldn't be "planning" anything other than providing you with information and helping to guide your decisions. The verdict on "treatment interruptions" is still out. They might be helpful in some situations. They certainly can be harmful in others. Clinical trials are underway for those so motivated to participate and take a risk. If you are not comfortable with your physician's attitude or approach to care, consider switching doctors or getting a second opinion before making any major decisions. Also, make sure you are seeing an HIV specialist. It sounds to me as though your current doctor is making/planning treatment decisions without your really understanding all your options. And he's also not answering your questions.
Make sure you are getting the care you deserve. Your normal happy self will reappear as you gain more control over your life and the virus that is now a part of it.
Write back if you have more questions. Good luck, Italianluver.
It's STILL All In The Smile!!!!
Broadway Needs Your Help!!
- Natural Immune System Boosters For Hiv
- How Long Can U Have Hiv Before Its Shows On A Hiv Test?
- How Long Do It Takes To Get Hiv Results Back From A Hospital?
- Can Hepatitis C Return After Being Cured?
- Can You Have Sex With A Hiv Infected Person And Not Become Infected?
- Is Hiv And Hpv The Same?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.